Oklahoma, 2017

Wildfire in Oklahoma, February 8 to 14, 2017

February 8 to 14, 2017 · NWS TSA · 6 events in 6 counties and zones

Unseasonably warm temperatures, very low relative humidity, and gusty wind combined with drought-stricken, dormant vegetation to promote the rapid spread of a number of wildfires across eastern Oklahoma during mid February 2017. The largest wildfires occurred in Latimer County where over 1300 acres burned, Sequoyah County where over 1000 acres burned, Cherokee County where over 900 acres burned,…

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Unseasonably warm temperatures, very low relative humidity, and gusty wind combined with drought-stricken, dormant vegetation to promote the rapid spread of a number of wildfires across eastern Oklahoma during mid February 2017. The largest wildfires occurred in Latimer County where over 1300 acres burned, Sequoyah County where over 1000 acres burned, Cherokee County where over 900 acres burned, Le Flore County where over 600 acres burned, Muskogee County where over 500 acres burned, and Pushmataha County where more than 300 acres burned. These fires burned for a number of days before they were contained.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Feb 8, 5:32 AM CST, 4 hours 28 minutes earlier.

Area forecast discussion, Feb 8, 5:32 AM CST, 4 hours 28 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
532 AM CST Wed Feb 8 2017

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.

VFR conditions are expected to prevail through the period. Winds
will increase out of the north this morning as a shallow cold
front moves southward through the region. Winds will drop off to
light and variable as high pressure moves in overnight.

&&

.PREV DISCUSSION... /Issued 324 AM CST Wed Feb 8 2017/

DISCUSSION...
Shallow cold front is making its way through northeast Oklahoma at
this time, and will move through the entire forecast area by early
afternoon. The colder air will have a hard time making it through
the higher terrain, so the far southeast part of the forecast
area will see another mild day today. Gusty northerly winds behind
the front will keep fire weather concerns heightened again today.

After a chilly night tonight and a cool Thursday, a rapid warm-up
will take place Friday and continue Saturday. Record breaking
warmth is nearly certain Saturday as 850 millibar temperatures
soar into the 20-22C range, and any low cloudiness should be
confined to the far eastern part of the forecast area, and even
there it should mix out by afternoon. Along with the warmth will
come an elevated fire danger both Friday and Saturday despite
rising dewpoints as gusty southerly winds will occur.

A cold front will sweep across the area late Saturday night and
Sunday morning knocking temperatures back down closer to normal. A
few showers may develop behind the front during the day Sunday and
linger into Sunday night in the southern part of the forecast
area. Elevated instability does not look that great, but may be
just enough for isolated thunder in the south.

The evolution of an upper low that will close off well to our
southwest is highly uncertain as we head into next week, with
models offering varying solutions. For now, will expand low pops
back across the entire area with time early next week, with rain
chances then ending by midweek. Temperatures will remain near the
seasonal normals for daytime highs, and above the seasonal normals
for overnight lows due to cloud cover.

Went a bit cooler than most guidance high temperatures today, and
warmer than guidance highs Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   49  22  49  41 /   0   0   0   0
FSM   69  29  55  36 /   0   0   0   0
MLC   57  26  55  43 /   0   0   0   0
BVO   46  18  47  35 /   0   0   0   0
FYV   59  20  49  34 /   0   0   0   0
BYV   57  20  46  36 /   0   0   0   0
MKO   55  24  51  38 /   0   0   0   0
MIO   44  19  46  36 /   0   0   0   0
F10   53  24  52  42 /   0   0   0   0
HHW   67  30  56  40 /   0   0   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...11
LONG TERM....05
AVIATION...11
Hazardous weather outlook, Feb 8, 5:28 AM CST, 4 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
528 AM CST Wed Feb 8 2017

ARZ001-002-010-011-019-020-029-OKZ049-053>076-091115-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
528 AM CST Wed Feb 8 2017

This Outlook is for Northwest and West Central Arkansas as well
as much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

SIGNIFICANT WINDS.
	RISK...Limited.
 	AREA...Eastern Oklahoma and northwest Arkansas.
 	ONSET...Morning through afternoon.

FIRE WEATHER DANGER.
	RISK...Limited.
 	AREA...Eastern Oklahoma and western Oklahoma.
 	ONSET...Afternoon.

DISCUSSION...
Northerly winds will increase across northern Oklahoma early
this morning behind a cold from moving through the region.
Elsewhere, winds will begin to pick up later this morning and
become gusty by early afternoon. Lower relative humidity and
increased winds this afternoon will lead to limited fire danger,
especially across southeast Oklahoma.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...No Hazards.
FRIDAY...Elevated Fire Danger...High Wind Potential.
SATURDAY...Elevated Fire Danger...High Wind Potential.
SUNDAY...Thunderstorm Potential...High Wind Potential.
MONDAY and TUESDAY...No Hazards.

EXTENDED DISCUSSION...
After a few cooler days, much warmer temperatures will encompass
the region once again. Well above normal temperatures combined
with gusty winds and low relative humidity will lead to elevated
fire danger on both Friday and Saturday afternoon. The next
incoming upper level system will bring the chance for showers and
thunderstorms by late in the weekend.

weather.gov/tulsa Contains additional information.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 wildfire. Local standard time, as filed.

Wildfire, Le Flore

When
February 8, 10:00 AM CST to February 14, 7:00 AM CST
Where
Le Flore forecast zone
Reported by
Park/Forest Service

Wildfire, Pushmataha

When
February 8, 10:00 AM CST to February 14, 7:00 AM CST
Where
Pushmataha forecast zone
Reported by
Park/Forest Service
Coordinates
34.416, -95.376 (the zone’s center; the record gives no point)

Wildfire, Cherokee

When
February 11, 10:00 AM CST to February 14, 7:00 AM CST
Where
Cherokee forecast zone
Reported by
Park/Forest Service
Coordinates
35.907, -95.000 (the zone’s center; the record gives no point)

Wildfire, Latimer

When
February 11, 10:00 AM CST to February 14, 7:00 AM CST
Where
Latimer forecast zone
Reported by
Park/Forest Service
Coordinates
34.876, -95.250 (the zone’s center; the record gives no point)

Wildfire, Muskogee

When
February 11, 10:00 AM CST to February 14, 7:00 AM CST
Where
Muskogee forecast zone
Reported by
Park/Forest Service
Coordinates
35.616, -95.379 (the zone’s center; the record gives no point)

Wildfire, Sequoyah

When
February 12, 10:00 AM CST to February 14, 7:00 AM CST
Where
Sequoyah forecast zone
Reported by
Park/Forest Service

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 681239, 681240, 681241, 681242, 681243, 681244.